Ohio, 2011

Heavy Rain in Ohio, September 26, 2011

September 26, 2011 · NWS ILN · 3 events in 2 counties and zones

A slow moving cold front produced heavy rainfall totals across western Ohio.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A slow moving cold front produced heavy rainfall totals across western Ohio.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Sep 26, 6:12 AM EST, 1 hour 6 minutes earlier.

Area forecast discussion, Sep 26, 6:12 AM EST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
712 AM EDT MON SEP 26 2011

.SYNOPSIS...
AN UPPER LEVEL LOW PRESSURE SYSTEM WILL SLOWLY DRIFT EASTWARD FROM THE
MISSISSIPPI VALLEY TO THE GREAT LAKES OVER THE NEXT THREE TO FOUR DAYS.
A SURFACE LOW ROTATING AROUND THE UPPER LOW TODAY WILL BRING WIDESPREAD
SHOWERS AND A FEW THUNDERSTORMS. AS THE UPPER LOW SWINGS
THROUGH...A CHANCE OF SHOWERS WILL CONTINUE.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
MAIN RAIN BAND ASSOCIATED WITH SFC LOW AND CDFNT IN CENTRAL
INDIANA IS LIFTING N THROUGH WRN SECTIONS OF THE FA ATTM. MODELS
ARE SIMILAR IN LIFTING THE SFC LOW N INTO NORTHERN INDIANA LATER
THIS MORNING. AS THIS OCCURS THE CDFNT GETS PULLED EWD THRU THE
FA. SHRA BAND WILL GET SHUNTED EWD WITH FROPA. WENT 100 POPS
EVERY WHERE TODAY...BUT THE INDIANA COUNTIES WILL SEE DRYING
SHORTLY AFT 12Z. THE REST OF THE WRN HALF SHOULD BE DRY BY
NOON....WITH SOME LINGERING SHRA IN THE E BY THE END OF THE PERIOD.

EXPECT ISOLATED EMBEDDED TSRA TO CONTINUE TODAY. MODELS ARE GIVING
ENOUGH ELEVATED LIFT FOR THEM TO CONTINUE.

COOLER AIR WILL WORK IN BEHIND THE FRONT...KEEPING TEMPERATURES IN
THE W IN THE 60S...WHILE LOCATIONS IN THE E SHOULD MAKE IT INTO
THE LOWER 70S.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
MODELS BRING DRY SLOT INTO THE FA THIS EVENING. AS H5 AND SFC
BEGIN TO WORK BACK INTO THE E LATER TONIGHT...SOME SCT SHRA WILL
WORK BACK INTO THE WRN COUNTIES LATE TONIGHT. RIGHT NOW THEY
LOOKED SCATTERED IN NATURE...SO WENT WITH CHANCE POPS.

AS THE LOW PASSES BY TUESDAY INTO WED...SCT SHRA WILL BE POSSIBLE
WITH THE BEST CHANCES IN THE N AND W. KEPT PCPN CHANCES BELOW 40 PERCENT.

TEMPERATURES WILL BE SLIGHTLY BELOW NORMAL ACROSS THE NORTH AS THE
UPPER LOW PASSES BY AND NEAR NORMAL IN THE S.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
CUTOFF UPPER LEVEL LOW TO MIGRATE SLOWLY EAST THRU THE GREAT LAKES
THRU MID WEEK. PREFER SOLN CLOSER TO THE SLOWER ECMWF SOLN WITH A
CHANCE OF SHOWERS INTO THE FIRST PART OF THURSDAY. A BRIEF DRY
PERIOD IS THEN EXPECTED WITH WEAK S/W RIDGING BUILDING INTO THE
REGION THURSDAY AFTN INTO THURSDAY NIGHT.

MODEL SOLNS GENERALLY SIMILAR WITH UPR LEVEL RIDGE BUILDING OVER THE
WEST AND MAN TROF PERSISTING OVER THE GREAT LAKES AND NE. AFTER
INITIAL LOW LIFTS OUT...A SECOND UPR LOW TO DIG SE AND SETTLE OVER
THE GREAT LAKES BY FRIDAY. THIS FEATURE WL PROVIDE A CHANCE OF
SHOWERS MAINLY NORTH...LATE THURSDAY NIGHT INTO EARLY SATURDAY.

IN THE WAKE OF THIS TROF...NRLY FLOW DEVELOPS WITH SFC HIGH PRESSURE
BUILDING IN FROM THE NORTH SATURDAY THRU SUNDAY...OFFERING COOL TEMPS
AND DRY CONDITIONS.  WITH THESE CHILLY TEMPS WL HAVE TO MONITOR FOR
THE POTENTIAL FOR FROST NEXT WEEKEND.

&&

.AVIATION /11Z MONDAY THROUGH FRIDAY/...
BAND OF SHOWERS WITH EMBEDDED THUNDER IS BEGINNING TO SHOW AN
EASTWARD PROGRESSION TO THE BACK SIDE OF IT. NOT TOO LONG AFTER
DAYBREAK IT SHOULD BE PUSHING THROUGH THE WESTERN TAF SITES AND
LINGER OVER CENTRAL OHIO FOR A WHILE THIS MORNING. GUSTS HAVE NOT
BEEN AS STRONG WITH THE FRONT AS THEY WERE OVERNIGHT AND ARE NOT
EXPECTED TO BE A CONCERN THIS MORNING...THOUGH THE STRONGEST STORMS
HAVE POTENTIAL FOR A GUST TO 30KT TODAY.

CIGS WILL BE ON THE LOW SIDE IMMEDIATELY BEHIND THE FRONT AND
LINGER IN THE IFR RANGE FOR A FEW HOURS BEFORE THEY MIX OUT TODAY.
DRY SLOT IN THE WAKE OF THIS LINE OF STORMS WILL SEE CLEARING
OVERNIGHT AND KLUK MAY SEE SOME RIVER VALLEY FOG DEVELOP.
GENERALLY LOOKING FOR SOUTH SOUTHWEST FLOW TO COME BACK IN FOR THE
REST OF THE DAY AS THIS BAND MOVES EAST.

OUTLOOK...MVFR CEILINGS AND VISIBILITIES POSSIBLE WITH SHOWERS
TUESDAY AND WEDNESDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...SITES
NEAR TERM...SITES
SHORT TERM...SITES
LONG TERM...AR
AVIATION...FRANKS
Hazardous weather outlook, Sep 26, 6:04 AM EST, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
704 AM EDT MON SEP 26 2011

INZ050-058-059-066-073>075-080-KYZ089>092-094-095-OHZ026-034-035-
042>046-051>056-060>065-070-071-073-074-077-271115-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-OWEN-GRANT-HARDIN-MERCER-
AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-
MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-
PICKAWAY-FAIRFIELD-BUTLER-WARREN-ROSS-HOCKING-HAMILTON-
704 AM EDT MON SEP 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHERN KENTUCKY...CENTRAL
OHIO...MIAMI VALLEY OF OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

A BAND OF SHOWERS WITH SCATTERED THUNDERSTORMS WILL SLOWLY MOVE
ACROSS THE REGION TODAY IN ADVANCE OF A COLD FRONT. PERIODS OF
HEAVY RAIN WILL BE POSSIBLE AND MAY CAUSE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KYZ093-096>100-OHZ072-078>082-088-271115-
CAMPBELL-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-CLINTON-CLERMONT-
BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
704 AM EDT MON SEP 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...SOUTH CENTRAL OHIO AND SOUTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

A BAND OF SHOWERS WITH SCATTERED THUNDERSTORMS WILL SLOWLY MOVE
ACROSS THE REGION TODAY IN ADVANCE OF A COLD FRONT. PERIODS OF
HEAVY RAIN WILL BE POSSIBLE AND MAY CAUSE LOCALIZED FLOODING. IN
ADDITION AN ISOLATED SEVERE THUNDERSTORM MAY BE POSSIBLE MAINLY
THIS MORNING AS A LINE OF THUNDERSTORMS PASSES THROUGH. AN
ISOLATED TORNADO CAN NOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD ACTIVATE AND REPORT SIGNIFICANT WEATHER CONDITIONS.

In the hours before

Special weather statement, Sep 26, 6:08 AM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
708 AM EDT MON SEP 26 2011

KYZ096-097-OHZ078>081-261215-
PENDLETON KY-BRACKEN KY-ADAMS OH-BROWN OH-CLERMONT OH-HIGHLAND OH-
708 AM EDT MON SEP 26 2011

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HIGHLAND...
SOUTHEASTERN CLERMONT...CENTRAL BROWN...NORTHWESTERN ADAMS...NORTHERN
BRACKEN AND NORTHEASTERN PENDLETON COUNTIES THROUGH 815 AM EDT...

AT 705 AM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
LENOXBURG...MOVING NORTHEAST AT 55 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

IN ADDITION...HEAVY RAIN CAN BE EXPECTED WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...FELICITY...AUGUSTA...
BETHEL...GEORGETOWN...MOUNT ORAB...SARDINIA...BELFAST...LYNCHBURG AND
HILLSBORO.

ALSO...MOUNT AUBURN...JOHNSVILLE...FOSTER...NEVILLE...WILLOW GROVE...
WOOLCUTT...BRADFORD AND CHILO ARE NEAR THE PATH OF THIS STRONG
THUNDERSTORM.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 3858 8423 3871 8440 3930 8371 3910 8345
Local storm report, Sep 26, 6:20 AM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
720 AM EDT MON SEP 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 AM     HEAVY RAIN       2 S MAUSTOWN            39.38N 84.45W
09/26/2011  M4.46 INCH       BUTLER             OH   TRAINED SPOTTER

            STORM TOTAL SO FAR.

&&

KURZ
Local storm report, Sep 26, 6:24 AM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WILMINGTON OH
724 AM EDT MON SEP 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 AM     HEAVY RAIN       2 S MAUSTOWN            39.38N 84.45W
09/26/2011  M4.46 INCH       BUTLER             OH   TRAINED SPOTTER

            STORM TOTAL SO FAR NEAR INTERSECTION OF SR129 AND SR747.

&&

KURZ
Local storm report, Sep 26, 6:35 AM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
735 AM EDT MON SEP 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 AM     HEAVY RAIN       WALTON                  38.87N 84.62W
09/26/2011  M2.13 INCH       BOONE              KY   TRAINED SPOTTER

            1.13 IN LAST 2 HOURS

&&

JOHNF
Local storm report, Sep 26, 6:38 AM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
738 AM EDT MON SEP 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 AM     HEAVY RAIN       GOSHEN                  39.23N 84.16W
09/26/2011  M1.10 INCH       CLERMONT           OH   TRAINED SPOTTER

            STORM TOTAL SO FAR.

0730 AM     HEAVY RAIN       EATON                   39.75N 84.63W
09/26/2011  M2.20 INCH       PREBLE             OH   CO-OP OBSERVER

            STORM TOTAL SO FAR.

&&

KURZ
Local storm report, Sep 26, 6:50 AM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
750 AM EDT MON SEP 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 AM     HEAVY RAIN       3 N MILLVILLE           39.44N 84.65W
09/26/2011  M2.70 INCH       BUTLER             OH   TRAINED SPOTTER

            STORM TOTAL SO FAR.

&&

MBP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy rain. Local standard time, as filed.

Heavy Rain, Butler

When
September 26, 7:18 AM EST to 8:18 AM EST
Where
Butler County, 3 mi ENE of Fairfield
Reported by
Law Enforcement
Coordinates
39.347, -84.528

High water due to heavy rain was reported on roadways.

Heavy Rain, Butler

When
September 26, 7:18 AM EST to 8:18 AM EST
Where
Butler County, 1 mi N of Poast Town
Reported by
Law Enforcement
Coordinates
39.565, -84.380

High water due to heavy rain was reported on roadways.

Heavy Rain, Hamilton

When
September 26, 8:34 AM EST to 9:34 AM EST
Where
Hamilton County, 3 mi NNW of Cummingsville
Reported by
Law Enforcement
Coordinates
39.210, -84.551

Cars were stuck in high water due to heavy rain. One house had flooding in the basement.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 347294, 347295, 347296.